More Blood

Warning: Don’t read this if you’re squeamish.

THIS MEDICINE MAY REDUCE THE NUMBER OF BLOOD CELLS WHICH ARE NEEDED FOR CLOTTING.

We’ll see what my lab report says, but based on recent events, I think it’s safe to say that this is one medication effect that I’m definitely experiencing.

I saw my rheumatologist Friday, and of course she ordered more blood tests.  Because of my recent experience with the cut, I was extra careful to make sure that I held pressure on the teeny-tiny little hole out of which my blood was drawn.

It looked good and seemed to be fine, so I headed out to my car.  Once there, though, I looked down and discovered that the absorbent gauze that had been taped to my arm was saturated.  Having overflowed the gauze, there was nowhere else for my blood to go, so this bright red, life-sustaining fluid was spreading across my arm.  Outside, all over the skin, not inside the veins where it belonged.

I clamped my hand over the mess as best I could and held my arm up in the air (not hanging down and swinging at my sides as one normally walks) and returned to my doctor’s office.

The ladies at the front desk looked up questioningly when I opened the door, saw my arm, and immediately whisked me back to get cleaned up.

All this has me a little scared.  I’ve been taking NSAIDs daily for three years.  I’m very careful to take my pills with food to minimize the chances of there being a problem, but to tell the truth, I haven’t been too concerned about it.  If the NSAIDs caused an ulcer despite my precautions, I could stop taking that particular med and give my stomach time to heal.  Now I’m not so sure.  Seeing how much bleeding there was from the tiny little hole from which blood was drawn, I’m thinking that a bleeding ulcer could be a serious problem.

I’m wondering if this will concern my doctor as much as it concerns me, or if I’m making much ado about nothing.

So I wait for my lab results, glad that my doctor has the lab send me a copy.

About these ads

3 thoughts on “More Blood

  1. I’m not sure what medicine you are on that is causing the bleeding but I have the same thing going on. I get a lot of bloodwork done because of all my issues and recently when they put the bandaids on they have to then tape all around my arm with pressure so I don’t bleed through. It is kind of scary considering I am constantly having surgery. It hasn’t mattered so far but it still makes me nervous! I didn’t even think of the stomach thing! I have stomach issues, not ulcers, but it makes my esophagus/stomach kind of raw. I am on medicine for that but maybe I should mention the bleeding thing to my gastro just in case.

    • Methotrexate and Enbrel can both cause clotting issues.

      I’ve heard that sometimes people have to stop their meds before surgery; that must be why. One would hope that a GI doc would be on top of issues like that, but it never hurts to double-check (imo, but then ianad)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s